Florida, 2017

Hail and Lightning Strike in Florida, July 17, 2017

July 17, 2017 · NWS MFL · 2 events in 2 counties and zones

A tropical wave produced widespread showers and storms across the area. Some of these storms produced hail and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave produced widespread showers and storms across the area. Some of these storms produced hail and frequent lightning. One lightning strike caused an indirect injury to a man in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 7:55 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 7:55 AM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Miami FL
855 AM EDT Mon Jul 17 2017

.UPDATE...
Continue to monitor conditions along convergence lines along the
Atlantic and Gulf coasts of South Florida. Morning sounding shows
healthy low level lapse rates above the surface inversion, which
falls in line with guidance expectations of 9-10 deg C from 0-1
km over the waters, this morning. The weak southerly flow is also
captured in the sounding, with some stronger wind detected above
the surface. The threat of waterspouts is sufficient this morning
that a long-fused Marine Weather Statement has been issued to
alert mariners through noon today.

Otherwise, the forecast appears to be on track with convection
expected to increase along the southerly flow this afternoon. The
morning sounding shows a precipitable water value of 1.85 inches,
which while not as high as seen earlier this week, combines with
the potential of training cells along the southerly flow to create
a risk of some flooding over the urban areas of South Florida
today. The majority of convection should kick off inland of the
metro areas, but one cannot rule out a more sluggish progress for
either sea breeze which allows for convection to initiate and
linger over the metro areas.

&&

.PREV DISCUSSION... /issued 803 AM EDT Mon Jul 17 2017/

AVIATION...Difficult forecast to time as we may not be able to
determine impact to terminals until storms have formed later
today. Expect convection to increase with sub-VFR conditions
possible thanks to heavy rain and low cigs. Southerly flow will
encourage training over the terminals, which could bring extended
durations of disruptive conditions today. Activity should diminish
heading into the overnight.

PREV DISCUSSION... /issued 346 AM EDT Mon Jul 17 2017/

DISCUSSION...

NEAR TERM /THROUGH 6 PM MONDAY EVENING/...

As of 345 AM EDT...A weak tropical wave continues to slowly pass
by to the south, with more southerly flow in its wake. An increase
in tropical moisture will continue across the region as PWATs
rise to around 2 inches by the end of today. For the remainder of
tonight, scattered showers and a few storms will be possible
mainly over the local waters, but occasionally reaching into
portions of both coasts as well.

For today, the increase in tropical moisture coupled with a south to
even southwesterly flow at times will promote scattered to numerous
showers and thunderstorms. While most of the activity will be
focused in the interior, the east coast looks to see a pretty good
chance at storms first with the Atlantic sea breeze in the late
morning and again towards the evening as storm outflow helps push
interior storms east. With PWATs near 2 inches, heavy rainfall will
be a threat, with poor drainage flooding possible in urbanized
areas. Where the best convergence occurs along boundary collisions,
some storms may become locally strong with frequent to excessive
lightning and brief gusty winds.

High temperatures look to reach around 90, with heat indices into
the lower 100s.

SHORT TERM /6 PM MONDAY EVENING THROUGH WEDNESDAY NIGHT/...

The short term period looks to continue to be fairly wet as the
tropical wave passes exits to the southwest on Tuesday, with
lingering tropical moisture across the region and an upper-level
trough swinging through the eastern third of the CONUS to the north.
Scattered to numerous showers and storms are again possible with the
greatest concentration in interior areas. Wednesday looks to be a
transition day back to the typical summertime pattern as high
pressure builds back in and an east/southeast flow returns.
Scattered storms will be possible Wednesday with the best coverage
interior and west. Temperatures will be near normal with highs in
the 90s and lows in the 70s to near 80 along the east coast.

LONG TERM /THURSDAY THROUGH SUNDAY/...

The long term period will continue to see a typical summertime
pattern across South Florida with high pressure ridging into the
region under east/southeast flow, and local sea breezes dominating
the mesoscale flow. This pattern will favor daytime scattered
showers/storms along the east coast as the Atlantic sea breeze
develops early in the day, with coverage shifting into the interior
and Gulf Coast for the afternoon/evening hours. Nighttime coverage
will be favored over marine areas and occasionally into portions of
the east coast.

Temperatures will be near normal during the long term period.

MARINE...
Generally good boating conditions will prevail across the local
waters through midweek. Winds will be light under 15 knots, with
seas 3 feet or less. Winds today and Tuesday will be southerly
outside of local sea breeze effects, becoming east southeast on
Wednesday. Isolated to scattered showers and thunderstorms will be
possible over the next several days, with locally erratic seas and
winds possible in and around thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  76  91  77 /  60  30  60  30
Fort Lauderdale  91  78  90  79 /  60  30  50  30
Miami            90  78  91  79 /  60  30  50  30
Naples           89  77  90  77 /  40  30  40  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

UPDATE...02/RAG
Hazardous weather outlook, Jul 17, 3:03 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
403 AM EDT Mon Jul 17 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
172015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
403 AM EDT Mon Jul 17 2017

...SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY...
...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL...
...WATERSPOUTS POSSIBLE OVER LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated thunderstorms will affect portions of South
Florida this morning, becoming scattered to numerous during the
afternoon hours. South-southwesterly flow will focus storms over the
interior and western portions of the Atlantic coast metro this
afternoon and evening. The primary threats will be frequent
lightning, heavy rainfall, and brief gusty winds.

Waterspouts: Isolated waterspouts are possible over all the local
waters, primarily this morning.

Flooding: Locally heavy rainfall may lead to poor drainage flooding
in urbanized and low lying areas. The primary impact will be
significant ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to locally numerous thunderstorms are possible each day,
with the greatest coverage over the interior and near the Gulf Coast.
Frequent lightning, gusty winds, and torrential rain will be the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report flooding to the National Weather
Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jul 17, 12:05 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
105 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     WATER SPOUT      4 N CANAL POINT         26.92N  80.62W
07/17/2017                   AMZ610             FL   SOCIAL MEDIA

            PUBLIC REPORTED A FUNNEL CLOUD OVER LAKE OKEECHOBEE VIA
            SOCIAL MEDIA

&&

EVENT NUMBER MFL1700267

RAG
Special weather statement, Jul 17, 12:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Miami FL
120 PM EDT MON JUL 17 2017

FLZ071>074-172-173-171745-
Inland Broward County-Coastal Broward County-Metro Broward
County-Metropolitan Miami Dade-Inland Miami-Dade County-Coastal Miami
Dade County-
120 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWARD COUNTY...

At 119 PM EDT, a strong thunderstorm was located over Royal Palm
Ranches, or near Pembroke Pines, moving north at 10 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Miami Gardens, Hallandale, Lauderhill, Weston,
North Miami Beach, Aventura, Dania Beach, Cooper City, West Park,
Estates Of Fort Lauderdale, Fort Lauderdale - Hollywood International
Airport, Miramar Parkway And University Drive and Pine Island Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2591 8018 2596 8038 2619 8036 2611 8007
TIME...MOT...LOC 1719Z 196DEG 8KT 2601 8026

RAG
Special weather statement, Jul 17, 12:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
144 PM EDT MON JUL 17 2017

FLZ063-171815-
Glades FL-
144 PM EDT MON JUL 17 2017

...Significant Weather Advisory for frequent to excessive lightning,
45 to 55 mph winds and the development of funnel clouds for
southeastern Glades County Until 215 PM EDT...

* At 143 PM EDT...National Weather Service Meteorologists detected a
  strong thunderstorm with rotation, capable of producing a funnel
  cloud near Moore Haven, moving north at 15 mph.

* In addition, frequent to excessive lightning, gusty winds from 45
  to 55 mph, torrential downpours, or a combination of these are
  possible. Lightning is the number one weather related killer in
  Florida. Trees and open shelters offer no protection. These winds
  can down small tree limbs and branches, and blow around unsecured
  small objects. Seek shelter in a safe building until the storm
  passes.

* LOCATIONS IMPACTED INCLUDE...
  Moore Haven, Lakeport and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes. Move
indoors and stay away from windows.

&&

LAT...LON 2706 8102 2679 8108 2679 8128 2703 8132
      2703 8127 2707 8127
TIME...MOT...LOC 1743Z 180DEG 12KT 2687 8118

RAG
Special weather statement, Jul 17, 12:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
148 PM EDT MON JUL 17 2017

FLZ071>074-172-171815-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
148 PM EDT MON JUL 17 2017

...Significant Weather Advisory for frequent to excessive lightning,
45 to 55 mph winds and the development of funnel clouds for north
central Miami-Dade and eastern Broward Counties Until 215 PM EDT...

* At 147 PM EDT...National Weather Service Meteorologists detected a
  line of strong thunderstorms with rotation, capable of producing a
  funnel cloud along a line extending from Lauderhill to near West
  Park. These storms were nearly stationary.

* In addition, frequent to excessive lightning, gusty winds from 45
  to 55 mph, torrential downpours, or a combination of these are
  possible. Lightning is the number one weather related killer in
  Florida. Trees and open shelters offer no protection. These winds
  can down small tree limbs and branches, and blow around unsecured
  small objects. Seek shelter in a safe building until the storm
  passes.

* LOCATIONS IMPACTED INCLUDE...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral
  Springs, Pompano Beach, Davie, Plantation, Sunrise, Tamarac,
  Margate, Lauderdale-By-The-Sea, Miami Gardens, Lauderhill, Weston,
  Oakland Park, North Lauderdale, Lauderdale Lakes and Dania Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2626 8034 2585 8056 2587 8024 2619 8010
TIME...MOT...LOC 1747Z 090DEG 4KT 2613 8022 2599 8030

RAG

The radar

The Miami radar (KAMX), 62 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Broward

When
July 17, 12:50 PM EST
Where
Broward County, 1.42 mi WSW of Lauderdale Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.140, -80.220

A trained spotter reported 3/4 inch hail near the Florida Turnpike and Sunrise Boulevard. Many other reports of smaller sized hail also in the area.

Lightning, Palm Beach

When
July 17, 1:53 PM EST
Where
Palm Beach County, 1.53 mi S of Westgate
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.678, -80.079

Many reports of a man being shocked while shutting a gate that was struck by lightning at the 100 block of Australian Avenue in West Palm Beach. He was transported to a nearby hospital for treatment. Time is based on archived lightning data which showed 2 strikes very close to the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716072, 716073.